Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 15, 2017Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Aug 15, 2017, 3:00 PM EDT for Livingston County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 3:00 PM EDT (19:00 UTC)
Expired
Aug 15, 2017, 3:45 PM EDT
In force
45 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 73 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS81 KBUF 151900
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
300 PM EDT TUE AUG 15 2017

NYZ003-011>014-151945-
Ontario-Livingston-Wyoming-Genesee-Monroe-
300 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...NORTHERN
LIVINGSTON...SOUTHERN MONROE...SOUTHEASTERN GENESEE AND NORTHWESTERN
ONTARIO COUNTIES...

At 300 PM EDT, a strong thunderstorm was located over Le Roy, or 7
miles east of Batavia, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Le Roy, Avon, Victor, Honeoye Falls, Pavilion, Bristol, Caledonia,
Lima, Scottsville and Bloomfield.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 47 and 45.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4287 7816 4307 7813 4305 7737 4278 7741
TIME...MOT...LOC 1900Z 274DEG 31KT 4296 7804 

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:44 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 15, 2:44 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
244 PM EDT Tue Aug 15 2017

.SYNOPSIS...
High pressure over the Upper Great Lakes this evening will gradually
build across our forecast area during the upcoming 36 hours. This
will guarantee a scintillating day across our region on Wednesday
before more unsettled weather arrives late Thursday into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will be found across parts of
our region late this afternoon into the early evening hours...as a
robust shortwave passing by to our north will push a weak cool front
through the region. Some of the convection could be rather strong...
as 40 to 45 knots of shear will be found within a very unstable
(1000-1500 j/kg MLCAPE) environment. The greatest threat from the
convection will be localized torrential downpours...wind gusts to 40
mph and pea sized hail.

This activity will diminish during the early evening hours...with
all of the showers and storms forecast to end by the time it gets
dark. The overnight hours will then feature gradually clearing
skies...although some fog will be likely in the Southern Tier
valleys and in areas that picked up significant rains from the
afternoon convection. Since most of the forecast area (exception
North Country) will not experience an airmass change in the wake of
the front...temperatures tonight are expected to drop to within a
few degrees of 60.

On Wednesday...a large area of high pressure will supply us with an
absolutely beautiful late summer day. We can look forward to
bountiful sunshine and light winds with temperatures generally
climbing into the mid and upper 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Surface high pressure will be overhead Wednesday night with clear or
mostly clear conditions, at least through the evening.  Toward
Thursday morning, some cirrus should be moving in with slowly
increasing clouds as the next system starts to move into the
Northern Great Lakes.

Thursday and Thursday night...the next feature of interest is
readily visible via satellite, with a clearly defined upper level
trough over the Western US.  As this feature moves off the
intermountain region and into the Central Plains, it will draw
moisture northward from the Gulf of Mexico...primed to move into
Western NY either late Thursday or Thursday night.  Will forecast a
categorical rain showers/chance of thunderstorms for Thursday night
for all but the Eastern Lake Ontario region.  Model QPF seems a
little on the low side considering high moisture content
(precipitable water near 2.0"), so will lean toward the higher side
with basin averages probably near/above 0.5" with of course higher
amounts in heavier showers.

A cold front sweeps across western New York Friday. This will
maintain chances for scattered showers and possible thunderstorms,
especially east of Lake Ontario.

While a mid level cyclonic flow will be in place across the Great
Lakes, weak surface ridging in the wake of the front will combine
with a dry slot to provide a mainly dry Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
This should generally be a dry forecast period...especially from
the second half of the weekend into the start of the new work week.

On Saturday...the medium range guidance packages are in disagreement
with the placement of the next longwave trough. Will lean more
towards the ECMWF...which suggests that the base of a trough passes
across the Lower Great Lakes while pushing a frontal boundary over
the region. Will carry low chc pops for this low confidence forecast
while holding afternoon temperatures in the mid 70s for most areas.

Much better agreement is then found between the various packages for
Sunday and Monday. A large sfc high is forecast to build across the
Lower Great Lakes. This would provide us with fair weather...and
nearly ideal sky conditions for viewing of the solar eclipse here in
western New York. Stay tuned.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
While VFR conditions will be in place across the region this
afternoon...there will be an increasing amount of showers and
thunderstorms. Any of the thunderstorms could briefly limit cigs and
vsbys to MVFR levels.

In the wake of a passing cold front and its associated convection
this evening...widespread VFR conditions will be in place across the
region. The exception will be across parts of the Southern Tier
where IFR conditions in fog and stratus will be likely after 08z.

High pressure moving over the area on Wednesday will produce
tranquil VFR conditions.

Outlook...
Thursday...VFR deteriorating to MVFR as showers and thunderstorms
increase later in the day and at night.
Friday...Mainly VFR with a chance of showers and thunderstorms.
Saturday...VFR.
Saturday night and Sunday...VFR with a chance of showers.

&&

.MARINE...
While generally light winds and negligible waves will be found
across the Lower Great Lakes this evening...winds will freshen late
tonight and early Wednesday in advance of a large surface high.
Winds will also veer to the northeast...so choppy conditions can be
expected in the nearshore waters west of Irondequoit Bay Wednesday
morning. During the afternoon as the large surface high builds over
the lake...winds and waves will subside.

Conditions will deteriorate over the Lower Great Lakes late Thursday
and Thursday night as a series of frontal boundaries will cross the
region. While winds and waves will remain below small craft advisory
levels during this period...there will be a heightened risk for
special marine warnings from an increasing coverage of
thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...ZAFF
LONG TERM...RSH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 15, 5:16 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Tue Aug 15 2017

NYZ001>008-010>014-019>021-085-160930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 15, 1:05 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT TUE AUG 15 2017

NYZ001>003-010-011-151800-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
105 PM EDT TUE AUG 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...ORLEANS...MONROE AND NORTHERN GENESEE COUNTIES...

At 104 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from Lewiston to near Spencerport.
While the line of storms was nearly stationary...movement of the
individual cells was to the east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rochester, Greece, Irondequoit, Niagara Falls, North Tonawanda,
Chili, Lockport, Amherst, Tonawanda and Brockport.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4342 7813 4339 7775 4328 7754 4332 7739
      4305 7740 4301 7902 4306 7900 4308 7908
      4315 7904 4329 7909
TIME...MOT...LOC 1704Z 272DEG 26KT 4318 7904 4317 7777

RSH
Special weather statement, Aug 15, 1:26 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
126 PM EDT TUE AUG 15 2017

NYZ001>003-010-011-151830-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
126 PM EDT TUE AUG 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...ORLEANS...WESTERN MONROE AND NORTHERN GENESEE COUNTIES...

At 124 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Niagara Falls to Greece. While the line
of storms was nearly stationary...movement of the individual cells
was to the east at 30 mph. This will allow for multiple storms to
move over the same area and potentially produce excessive amounts of
rain. Some areas have already received over an inch of rain in less
than an hours time.

Winds in excess of 40 mph and up to half inch hail are possible with
these storms.

Locations impacted include...
Rochester, Greece, Irondequoit, Niagara Falls, North Tonawanda,
Chili, Lockport, Amherst, Tonawanda and Brockport.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 7906 4312 7907 4314 7904 4321 7906
      4335 7768 4330 7758 4304 7758 4300 7902
      4306 7900 4308 7907 4309 7907
TIME...MOT...LOC 1724Z 270DEG 11KT 4312 7905 4320 7767

RSH
Special weather statement, Aug 15, 2:26 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
226 PM EDT TUE AUG 15 2017

NYZ001-003-010>013-151900-
Livingston-Wyoming-Genesee-Monroe-Niagara-Northern Erie-
226 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...
NORTHEASTERN ERIE...NORTHWESTERN LIVINGSTON...EASTERN NIAGARA...
SOUTHWESTERN MONROE AND GENESEE COUNTIES...

At 225 PM EDT, a strong thunderstorm was located over Pembroke, or
near Darien Lakes State Park, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Batavia, Darien Lakes State Park, Le Roy, Pembroke, Akron, Pavilion,
Byron, Caledonia, Oakfield and Riga.

This includes Interstate 90 between exits 48A and 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4294 7855 4312 7853 4309 7785 4281 7786
TIME...MOT...LOC 1825Z 274DEG 30KT 4298 7842

Mitchell
Special weather statement, Aug 15, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
300 PM EDT TUE AUG 15 2017

NYZ003-011>014-151945-
Ontario-Livingston-Wyoming-Genesee-Monroe-
300 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...NORTHERN
LIVINGSTON...SOUTHERN MONROE...SOUTHEASTERN GENESEE AND NORTHWESTERN
ONTARIO COUNTIES...

At 300 PM EDT, a strong thunderstorm was located over Le Roy, or 7
miles east of Batavia, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Le Roy, Avon, Victor, Honeoye Falls, Pavilion, Bristol, Caledonia,
Lima, Scottsville and Bloomfield.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 47 and 45.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4287 7816 4307 7813 4305 7737 4278 7741
TIME...MOT...LOC 1900Z 274DEG 31KT 4296 7804

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:05 PM EDTSpecial Weather StatementBUFMonroe, Niagara, Orleans55 min
Aug 15, 1:26 PM EDTSpecial Weather StatementBUFMonroe64 min
Aug 15, 2:26 PM EDTSpecial Weather StatementBUFGenesee34 min
Aug 15, 3:36 PM EDTSpecial Weather StatementBUFLivingston, Ontario54 min
Aug 15, 4:10 PM EDTSpecial Marine WarningBUF50 min
Aug 15, 5:07 PM EDTSpecial Marine WarningBUF23 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.